Ceftolozane/Tazobactam-Induced Leukocytosis and Clinical Failure in a Patient Being Treated for Ventilator-Associated Pneumonia Caused by Carbapenem-Resistant Pseudomonas aeruginosa: a Case Report

SN Compr Clin Med. 2021 Jan 21:1-4. doi: 10.1007/s42399-021-00750-5. Online ahead of print.

ABSTRACT

Ceftolozane/tazobactam is an intravenous beta-lactam/beta-lactamase inhibitor that utilizes a novel oxyimino-cephalosporin with a traditional beta-lactamase inhibitor. It is approved by the Food and Drug Administration to treat complicated intra-abdominal infections in combination with metronidazole, complicated urinary tract infections, and, most recently, hospital-acquired bacterial and ventilator-associated bacterial pneumonias. It is commonly utilized to treat infections caused by multidrug-resistant Pseudomonas aeruginosa. This case report delineates the first published case of ceftolozane/tazobactam-induced leukocytosis (up to 36.9 × 109 cells/L) and clinical failure when utilized in a high-dose regimen for a patient being treated for ventilator-associated pneumonia secondary to carbapenem-resistant P. aeruginosa. The reaction occurred during initial challenge, resolved after discontinuation, and recurred during re-challenge. In patients who are appropriately being treated with ceftolozane/tazobactam for susceptible infections, consider a drug-induced reaction as a potential cause of rising leukocytosis; this should be differentiated from clinical failure if the patient is clinically stable.

PMID:33495748 | PMC:PMC7818065 | DOI:10.1007/s42399-021-00750-5